For Emergency Call 03 5796 2468 34 Ferguson Lane, Avenel

> Home : Patients and Admissions : Risk Information : Specific Anti-inflammatory Drug Risks

Specific Anti-inflammatory Drug Risks

Anti-inflammatories are powerful drugs that are commonly used to treat the signs of inflammation such as pain and swelling in horses.

Before agreeing to anti-inflammatory treatment for your horse, it is important that you understand that the use of all anti-inflammatory drugs involves some risk to the patient.

Horses are complex animals and while it is not possible to detail all the potential complications associated with anti-inflammatory therapy; the following is an outline of the recognised areas of risk.

It is important that anti-inflammatory drugs are used in the manner in which they are prescribed and that specific instructions are exactly followed.

Different anti-inflammatory drugs have specific complications related to their mode of action and their interaction with the horse.

Corticosteroids

Stomach ulcers may occur following corticosteroid therapy. Horses may show a reduced appetite, discomfort when eating, failure to thrive, diarrhoea and rarely, sudden death due to perforation of the stomach wall. Ulcers may also occur in the mouth, oesophagus and caecum.

Nephrotoxicity (kidney injury) may result from corticosteroid therapy. The signs may initially be vague, including failure to thrive, weight loss or abnormal blood results. Mild cases may return to normal with time and minimal therapy. Severe cases may result in kidney failure and the death of the horse.

Suppression of Immune Function may allow infectious agents to multiply unchecked and cause more severe disease requiring aggressive treatment and intensive care and can result in prolonged illness and occasionally death.

Joint infection can occur following injection of corticosteroids intra-articularly (into a joint). Infected joints result in lameness and swelling of the joint and are a serious and potentially fatal condition. Early recognition and aggressive treatment of the infection are vital to the horse's chance of a successful outcome. Occasionally, in spite of early and aggressive treatment, the infection is unable to be controlled and the lameness is so severe that the horse has to be euthanased.

Laminitis is a condition in which the soft and connective tissues of the horse's feet become inflamed and damaged. These tissue changes are permanent and result in lifelong feet issues which require therapeutic farriery management. The signs of laminitis can vary from mild lameness to severe non-weight-bearing lameness requiring euthanasia. Corticosteroid therapy has been linked in some cases to the development of laminitis.

Abortion/premature foaling may occur when corticosteroids are given in the late stages of pregnancy. Corticosteroid therapy in pregnant mares is usually initiated in cases of severe disease. In these cases, the severity of the illness and the progression of the disease are often responsible for the abortion.

Retarded growth can occur in foals suckling from mares treated with prolonged courses of corticosteroids. This condition occurs as a result of the drug being passed from the mother to the foal via the milk.

Increased appetite, drinking and urinating may occur as a result of treatment with high doses of corticosteroids.

Non-steroidal Anti-inflammatory Drugs (NSAID's)

Right Dorsal Colitis is an inflammatory condition of part of the colon which can be caused by NSAID therapy. Horses may show signs ranging from anorexia (poor or no appetite), weight loss and intermittent colic, swollen lower limbs or sudden, severe diarrhoea. Depending on the severity of the signs, horses may require aggressive intensive care and may die from the condition. Horses affected by this condition may be susceptible to further bouts if treated again with NSAID therapy.

The action of platelets may be inhibited by NSAID therapy. Platelets are components of blood which are involved in the clotting process. Inhibition of platelets can result in spontaneous or excessive bleeding following injury. Severe cases may require a blood transfusion.

Bone marrow production of blood cells may be suppressed by NSAID therapy. Low production of blood cells may result in anaemia or poor immunity which may require intensive care including blood transfusion and antibiotic therapy.

Stomach ulcers may occur following NSAID therapy. Horses may show a reduced appetite, discomfort when eating, failure to thrive, diarrhoea and rarely, sudden death due to perforation of the stomach wall. Ulcers may also occur in the mouth, oesophagus and caecum.

Nephrotoxicity (kidney injury) may result from NSAID therapy. The signs may initially be vague including failure to thrive, weight loss or abnormal blood results. Mild cases may return to normal with time and minimal therapy. Severe cases may result in kidney failure and the death of the horse.

  • Flunixin

    Clostridial myositis is an infection of muscle at the site of the injection. This is a potentially fatal condition and Flunixin is particularly associated with this effect. Signs include depression, elevated temperature, heat, pain and swelling at the site of the injection. Early recognition and aggressive treatment are vital to the horse's chance of survival. Occasionally, in spite of early and aggressive treatment, the infection is unable to be controlled and the condition is so severe that the horse has to be euthanased.

  • Aspirin

    The action of platelets may be inhibited by NSAID therapy. Platelets are components of blood which are involved in the clotting process. Inhibition of platelets can result in spontaneous or excessive bleeding following injury. Severe cases may require a blood transfusion. Aspirin is particularly associated with this effect.

  • Phenylbutazone

    Phenylbutazone has a narrow safety margin for the NSAID risks, especially in foals, ponies and dehydrated horses.

    The intravenous form of phenylbutazone is irritating to tissue if accidently injected outside the vein. Signs include heat, pain and swelling at the site of injection and can be mild or so severe as to require aggressive surgical treatment and result in loss of the vein and significant scarring.

Polysulphated Glycosaminoglycans (PsGag's)

  • Pentosan polysulphate

    Pentosan can decrease the ability of blood to clot which can result in excessive bleeding following injury. Severe cases of blood loss may require a blood transfusion.

  • Adequan

    This drug is often given intra-articularly (into a joint). Joint infection can occur following injection of PsGag's into a joint. Infected joints result in lameness and swelling of the joint and are a serious and potentially fatal condition. Early recognition and aggressive treatment of the infection are vital to the horse's chance of a successful outcome. Occasionally, in spite of early and aggressive treatment, the infection is unable to be controlled and the lameness is so severe that the horse has to be euthanased.

Other Agents

  • Hyaluronic Acid

    Haemarthrosis (bleeding into a joint) may occur following injection of Hyaluronic Acid into a joint. Horses show signs of mild to severe lameness and may require intensive care and surgical flushing of the joint.

    Immune mediated flares may occur following injection of Hyaluronic Acid into a joint. They are an inflammatory reaction to a foreign substance within the joint. Horses show signs of moderate to severe lameness and may require intensive care and surgical flushing of the joint.

    Joint infection can occur following injection of Hyaluronic acid into a joint. Infected joints result in lameness and swelling of the joint and are a serious and potentially fatal condition. Early recognition and aggressive treatment of the infection are vital to the horse's chance of a successful outcome. Occasionally, in spite of early and aggressive treatment, the infection is unable to be controlled and the lameness is so severe that the horse has to be euthanased.